Alert archive / Kansas / Tornado Warnings in 2008
Tornado Warning 7, NWS Topeka, KS
NWS Topeka, KS issued this tornado warning at May 29, 2008, 9:35 PM CDT for Republic County, Kansas. It was in force for 25 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2008, 9:35 PM CDT (02:35 UTC)
- Expired
- May 29, 2008, 10:00 PM CDT
- In force
- 25 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
County Republic County, KS
The radar
The Grand Island radar (KUEX), 81 km from the middle of the area, began a volume at 02:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 9:42 PM CDT | TORNADO | 1 E Courtland, KS | REPORTED TO BE A LARGE TORNADO BY TRAINED SPOTTER. |
| May 29, 9:44 PM CDT | TORNADO | 2 Ne Courtland, KS | CHASERS REPORT TORNADO ABOUT A 1/4 MILE WIDE. |
| May 29, 9:48 PM CDT | TORNADO | 1 S Courtland, KS | EMERGENCY MANAGER REPORTS 6 HOMES HEAVILY DAMAGED OR DESTROYED BY A TORNADO ALONG A LINE FROM 1.5 MILES SOUTH OF COURTLAND TO 6 MILES NORTH OF BELLEVILLE. NO INJURIES OR FATALITIES WERE REPORTED AND ALL RESIDENTS OF THE HEAVILY DAMAGED HOMES HAVE BEEN ACCOUNTE |
| May 29, 9:58 PM CDT | TORNADO | 3 Ne Belleville, KS | LARGE TORNADO TOOK OUT POWER LINES. WALL CLOUD 5 NE OF BELLEVILLE LOOKS LIKE GOING TOWARD MUNDEN. |
| May 29, 10:01 PM CDT | TORNADO | 6 N Belleville, KS | TORNADO STILL ON THE GROUND |
| May 29, 10:10 PM CDT | TORNADO | 9 N Belleville, KS | TORNADO STILL ON THE GROUND. 1/4 MILE WIDE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this tornado warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:30 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3876 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 824 m above ground
- 0-6 km bulk shear
- 45 kt
- 0-1 km storm-relative helicity
- 236 m²/s²
- 0-3 km storm-relative helicity
- 285 m²/s²
- Significant tornado parameter
- 6.4
- Supercell composite
- 26.8
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS53 KTOP 300235
TORTOP
KSC157-300300-
/O.NEW.KTOP.TO.W.0007.080530T0235Z-080530T0300Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
935 PM CDT THU MAY 29 2008
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* TORNADO WARNING FOR...
REPUBLIC COUNTY IN NORTH CENTRAL KANSAS...
* UNTIL 1000 PM CDT
* AT 934 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A TORNADO JUST SOUTH OF COURTLAND...OR 16 MILES NORTHWEST OF
CONCORDIA...MOVING NORTHEAST AT 39 MPH.
* LOCATIONS IMPACTED INCLUDE...
SCANDIA...
REPUBLIC...
BELLEVILLE...
MUNDEN...
IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A NEARBY BUILDING. AS A
LAST RESORT...SEEK SHELTER IN A CULVERT...DITCH OR LOW SPOT AND COVER
YOUR HEAD.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
LAT...LON 4000 9748 3982 9744 3968 9792 3990 9793
4000 9770
TIME...MOT...LOC 0235Z 238DEG 34KT 3977 9782
$$2 follow-up statements
000
WWUS53 KTOP 300244
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
944 PM CDT THU MAY 29 2008
KSC157-300300-
/O.CON.KTOP.TO.W.0007.000000T0000Z-080530T0300Z/
REPUBLIC-
944 PM CDT THU MAY 29 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHERN
REPUBLIC COUNTY...
AT 943 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM
SPOTTERS WERE TRACKING A LARGE AND EXTREMELY DANGEROUS TORNADO. THIS
TORNADO WAS LOCATED 1 MILE EAST OF COURTLAND...OR 19 MILES
NORTHWEST OF CONCORDIA...MOVING NORTHEAST AT 37 MPH.
LOCATIONS IMPACTED INCLUDE...
SCANDIA AND REPUBLIC.
IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.
FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 4000 9748 3986 9746 3974 9792 3978 9792
3978 9793 3979 9792 3980 9793 3980 9792
3990 9793 4000 9770
TIME...MOT...LOC 0244Z 222DEG 32KT 3982 9782
$$000
WWUS53 KTOP 300252
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
951 PM CDT THU MAY 29 2008
KSC157-300300-
/O.CON.KTOP.TO.W.0007.000000T0000Z-080530T0300Z/
REPUBLIC-
951 PM CDT THU MAY 29 2008
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 1000 PM CDT FOR NORTHERN
REPUBLIC COUNTY...
AT 947 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR AND STORM
SPOTTERS WERE TRACKING A LARGE AND EXTREMELY DANGEROUS TORNADO. THIS
TORNADO WAS LOCATED NEAR SCANDIA...OR 20 MILES NORTH OF CONCORDIA...
MOVING NORTHEAST AT 44 MPH.
LOCATIONS IMPACTED INCLUDE...
RURAL AREAS OF NORTH CENTRAL REPUBLIC COUNTY.
IF A TORNADO APPROACHES...GO TO A BASEMENT OR SEEK SHELTER IN A
HALLWAY OR CLOSET ON THE LOWEST FLOOR OF THE BUILDING. USE BLANKETS
OR PILLOWS TO COVER YOUR HEAD AND ALWAYS STAY AWAY FROM WINDOWS.
FOR YOUR SAFETY...GO TO A STORM SHELTER OR BASEMENT NOW TORNADOES
MAY HAVE WINDS GREATER THAN 100 MPH. AVOID OVERPASSES AND WINDOWS...
AND COVER YOUR HEAD.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
LAT...LON 4000 9748 3986 9746 3978 9778 3986 9788
3995 9782 4000 9770
TIME...MOT...LOC 0251Z 229DEG 39KT 3986 9775
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this tornado warning went out at May 29, 3:48 PM CDT, 5 hours 47 minutes earlier.
Area forecast discussion, May 29, 3:48 PM CDT, 5 hours 47 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 348 PM CDT THU MAY 29 2008 .DISCUSSION... MAIN CONCERN TONIGHT WL CONT TO BE WITH SVR WX POTENTIAL. INITIAL SHRTWV TROF...PER EARLIER AFD UPDATE...CONTS TO LIFT NEWD THRU ERN NEB THIS AFTN. THIS IS RESPONSIBLE FOR THE ISO/SCT SHRA WHICH DID CLIP THE NW CWA EARLIER THIS AFN. IN THE WAKE OF THIS SHRTWV...SHRTWV RIDGE WAS MOVG THRU THE CWA. THIS WL BE JUST A QUICK BREAK FM FORCING FOR ASCENT THOUGH AS NEXT SHRTWV TROF...WHICH WAS OVR NV/AZ AT 12Z...IS NOW MOVG THRU WRN CO WITH THE PROFILERS IN ERN CO/WRN KS/SW NEB NOW BACKING IN THE MID LVLS. THIS NEW ASCENT IS ALSO RESPONSIBLE FOR NEW CONVECTION DVLPNG ALNG THE DRYLINE OVR NW KS SWD INTO W-CNTRL KS. THIS CONVECTION IS EXPECTED TO BE THE PRIMARY CONCERN. LITTLE IN THE WAY OF CONVECTION EXPECTED THRU 00Z IN THE CWA WITH THE LACK OF FORCING...BUT AS ACTIVITY DVLPNG TO THE WEST MOVS EWD THIS EVNG...THIS IS LIKELY TO IMPACT OUR NW CWA DURING THE MID/LATE EVNG. SPECIAL 18Z SOUNDINGS FM THE CNTRL PLAINS INDC ATMOSPHERE SHLD BE PLENTY UNSTABLE FOR SVR CONVECTION THRU THE EVNG WITH 2000-3000 J/KG OF CAPE AND EFFECTIVE BULK SHEAR OF 40-50 KTS. THUS SUPERCELLS WL BE POSSIBLE IN THE NW WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. ISO TOR THREAT IS THERE...BUT BOUNDARY LAYER INHIBITION SHLD BE INCREASING AS STORMS MOVE INTO OUR FA. HAVE INCREASED GOING POPS FOR TONIGHT OVR THE CNTRL AND NRN CWA WHERE EXPECTED TRACK IS EXPECTED. ACTIVITY IS LIKELY TO BE EXITING THE CWA ARND 12Z OVR NE KS. THOUGHT ABOUT INCLUDING SOME SCHC POPS IN THE MRNG HOURS ON FRI IN THE EAST...BUT MOST OF THE TSRA ACTIVITY SHLD BE OUT BY THEN. DID LOWER GOING LOWS TONIGHT IN THE NRN CWA IN THE EXPECTED CONVECTIVE ZONE...BUT REST OF THE FA LOOKED GOOD. SFC CDFNT WL BE MAKING A SLOW SWD PUSH THRU THE CWA ON FRI. WITH BOUNDARY LAYER FLOW BECOMING SWRLY DURING THE DAY...SHLD SEE A DECENT WARM-UP OVR TODAY FOR FRIDAY. GOING TMPS LOOKED PRETTY GOOD AND ONLY MADE MINOR ADJUSTMENTS HERE. MODEL GUIDANCE SEEMS A LITTLE ON THE COOL SIDE GIVEN THE H85 TMPS AND LO LVL FLOW...SO GOING FORECAST IS SLIGHTLY ABOVE GUIDANCE ENVELOPE. ATMOSPHERE IS ONCE AGAIN LIKELY TO GET MODERATELY UNSTABLE BY FRI AFTN ALONG THE BOUNDARY WITH SFC DEWPOINTS IN THE UPPR 60S. AFTN CONVECTION IS IN QUESTION THOUGH AS SFC CONVERGENCE IS RELATIVELY WEAK AND THERE IS A GENERAL LACK OF LARGE-SCALE FORCING FOR ASCENT. NEVERTHELESS WITH GOOD MIXING WEAKENING ANY CAPPING AND SOME CONVERGENCE ALNG THE BOUNDARY...WL MAINTAIN THE SCHC POPS. THE FRONT WILL SLOW DOWN AND STALL NEAR OR JUST SOUTH OF THE CWA INTO SATURDAY MORNING. HAVE INCREASED POPS ALONG AND SOUTH OF THE I 35 CORRIDOR FRIDAY NIGHT AS SHORTWAVE MOVING THROUGH CENTRAL KANSAS MOVES EAST/SOUTHEAST ACROSS THIS AREA MAINLY DURING THE EVENING AS MOISTURE AND RESULTING HIGHER CAPES WILL RESIDE OVER THE EAST CENTRAL AREAS. POPS ALONG AND NORTH OF THE I 70 CORRIDOR WILL REMAIN MAINLY SLIGHT CHC AND MAINLY APPLY FOR THE EVENING...BUT CANNOT TOTALLY RULE OUT SOME ISOLATED CONVECTION REDEVELOPING OVERNIGHT WITH A SLIGHT BACKING OF THE LOW LEVEL FLOW. STILL APPEARS FORCING AND CONVERGENCE WILL BE REMAIN SOUTH OF THE CWA SATURDAY AS A LITTLE DRIER AIR TRIES TO ADVECT INTO THE CWA. WILL THEREFORE KEEP THE CWA DRY SATURDAY AND SATURDAY NIGHT...BUT GO WITH A SLIGHT CHANCE FOR THUNDERSTORMS SUNDAY AS RETURN FLOW AND MOISTURE ADVECTION IS A LITTLE QUICKER BACK TO THE NORTH INTO THE CWA THAN EARLIER MODEL YESTERDAY. UPPER LEVEL FLOW WILL REMAIN MORE ZONAL OVER THE CWA INTO THE MIDDLE OF NEXT WEEK ON THE NORTHERN FRINGES OF UPPER HIGH. BOUNDARY WILL REMAIN NEARLY STATIONARY IN THE AREA AND WEAK SHORTWAVES MOVING THROUGH THE FLOW AND ACROSS THE AREA. THEREFORE...AFTER A SHORT BREAK IN CHANCES FOR CONVECTION FOLLOWING WAA AND MOISTURE ADVECTION SUNDAY NIGHT AND MONDAY...WILL KEEP THUNDER CHANCES GOING TUESDAY NIGHT INTO WEDNESDAY AND ADD TO THE NORTHERN CWA FOR THURSDAY. HIGHS WILL REMAIN IN THE MIDDLE TO UPPER 80S MOST AREAS THROUGH THE PERIOD. && .AVIATION... CONDS ARE GENERALLY EXPECTED TO REMAIN IN THE VFR CAT THRU THE PERIOD. AFTN MIXING WL CONT TO SCT THE MVFR CEILINGS THRU THE AFTN WITH MOST LOCATIONS VFR BY 00Z. STG SRLY FLOW IS EXPECTED THRU THE NIGHT WITH GUSTS AT ALL LOCATIONS THRU 12Z. CONVECTION IS EXPECTED TO DVLP OVR THE WRN HI PLAINS AND RIDE EWD INTO PARTS OF THE AREA...BUT CHCS LOOK BETTER NORTH OF THE TAF SITES AND THUS TAFS ARE CURRENTLY DRY...BUT MHK WL HAVE TO BE WATCHED BY LATE EVNG. LO LVL FLOW TURNS MORE SWRLY DURING THE MRNG AT ALL 3 TAFS SITES AS SFC CDFNT STARTS TO WORK SWD THRU THE AREA. && .TOP WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, May 29, 6:04 PM CDT, 3 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 604 PM CDT THU MAY 29 2008 KSZ008>012-020>024-026-034>040-054>056-058-059-302315- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 604 PM CDT THU MAY 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WILL CONTINUE TO MOVE EAST NORTHEAST ACROSS NORTH CENTRAL KANSAS TONIGHT. THESE STORMS SHOULD BEGIN TO AFFECT CLOUD AND REPUBLIC COUNTIES BETWEEN 730 AND 8 PM CDT. THESE STORMS HAVE A HISTORY OR PRODUCING HAIL UP TO 2 INCHES IN DIAMETER AND TORNADOS AS THE MOVE EAST NORTHEAST AT AROUND 45 MPH. THE MOST LIKELY AREA FOR SEVERE WEATHER TO OCCUR TONIGHT WILL BE NORTH OF A LINE FROM MINNEAPOLIS TO HOLTON AFTER 730 PM...AND A NEW TORNADO WATCH WILL LIKELY BE ISSUED FOR THE REST OF NORTH CENTRAL KANSAS AND PARTS OF NORTHEAST KANSAS. ADDITIONALLY LOCALIZED FLASH FLOODING WILL BE POSSIBLE AS VERY HEAVY RAIN ACCOMPANIES THE SEVERE STORMS. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THUNDERSTORMS REMAIN IN THE FORECAST ACROSS MUCH OF THE OUTLOOK AREA FRIDAY AND FRIDAY NIGHT. THUNDERSTORMS PRODUCING HEAVY RAINFALL AND LOCALIZED FLOODING ARE POSSIBLE FRIDAY NIGHT ACROSS PORTIONS OF EAST CENTRAL KANSAS. THERE IS A CHANCE OF THUNDERSTORMS ACROSS THE ENTIRE OUTLOOK AREA ONCE AGAIN SUNDAY THROUGH MONDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTERS SHOULD ACTIVATE NOW OVER NORTH CENTRAL AND NORTHEAST KANSAS...NORTH OF A LINE FROM MINNEAPOLIS TO HOLTON. WOLTERS
The office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 8:12 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 26 min |
| May 29, 9:07 PM CDT | Tornado Warning | TOP | Cloud, Republic | 38 min |
| May 29, 9:31 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 29 min |
| May 29, 10:00 PM CDT | Tornado Warning | TOP | Republic | 15 min |
| May 29, 10:18 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic | 57 min |
| May 29, 11:02 PM CDT | Severe Thunderstorm Warning | TOP | Washington | 43 min |
| May 29, 11:12 PM CDT | Flash Flood Warning | TOP | Republic | 4 hr |
| May 30, 12:51 AM CDT | Areal Flood Advisory | TOP | Cloud, Morris | 21 days |
| May 30, 9:19 AM CDT | River Flood Warning | TOP | Marshall | 47 hr |
Nearby
Tornado Warnings in Kansas, 2008Every tornado warning in 2008Tornadoes in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.